Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 2:15 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 2:15 PM CDT (19:15 UTC)
- Expired
- Jul 20, 2023, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeKalb County, TN, Putnam County, TN, Van Buren County, TN, White County, TN
The radar
The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:34 PM CDT | FLASH FLOOD | 1 Nnw Sparta, TN | Photo received via Twitter of roadway covered by water near White County High School on Roosevelt Drive. Time is radar estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
The text
As transmitted.
350
WGUS54 KOHX 201915
FFWOHX
TNC041-141-175-185-202215-
/O.NEW.KOHX.FF.W.0010.230720T1915Z-230720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
215 PM CDT Thu Jul 20 2023
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Eastern De Kalb County in middle Tennessee...
Southwestern Putnam County in middle Tennessee...
Northern Van Buren County in middle Tennessee...
White County in middle Tennessee...
* Until 515 PM CDT.
* At 215 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cookeville, Sparta, Smithville, Spencer, Baxter, Doyle, Bakers
Crossroads, Hamptons Crossroads, Burgess Falls State Park, Virgin
Falls State Natural Area, Edgar Evans State Park and Center Hill
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3613 8581 3617 8580 3618 8578 3618 8579
3618 8580 3619 8579 3616 8564 3605 8536
3595 8526 3591 8524 3591 8521 3589 8523
3581 8524 3579 8527 3579 8525 3572 8527
3568 8530 3584 8570 3602 8590 3613 8583
FLASH FLOOD...RADAR INDICATED
$$
LaRosaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:46 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 20, 1:46 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Nashville TN 146 PM CDT Thu Jul 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 134 PM CDT Thu Jul 20 2023 A cluster of severe storms is currently racing across Middle Tennessee, producing widespread wind damage and power outages, while we're also experiencing an ongoing flooding threat. Fortunately, once these storms exit the mid state, it will bring an end to the worst of the days-long storms and heavy rain we have experienced this week. Lesser storm chances will continue tonight and tomorrow before ending altogether tomorrow night as a surface boundary dips south of the region. && .LONG TERM... (Saturday through next Thursday) Issued at 134 PM CDT Thu Jul 20 2023 Drier, cooler air will finally settle over Middle Tennessee to start off the weekend, and rain chances from Saturday through next week will be hard to come by, which will be welcome given the volume of rain that we've received this week. Temperatures this weekend will be several degrees cooler than normal, but look for readings to creep back up by the start of next week. By the middle of the week, we can look forward to highs in the low to mid 90s most areas, but dew points won't be excessive, so for now it doesn't appear that any sort of heat advisory will be in play. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Thu Jul 20 2023 A cluster of severe thunderstorms is bearing down on the Nashville Metro Area, so the first order of business with the 18Z TAF's is to move these storms across Middle Tennessee. These storms do contain severe wind gusts, although the storm core(s) will likely stay north of BNA. We do expect a cessation of the active weather behind this line. Look for dense fog to develop overnight, along with low stratus in a few spots. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 88 66 84 / 40 30 20 10 Clarksville 73 87 64 85 / 30 30 10 0 Crossville 67 82 61 77 / 60 50 20 10 Columbia 72 88 65 83 / 50 50 30 10 Cookeville 70 84 63 79 / 60 40 10 10 Jamestown 68 81 62 77 / 60 30 10 10 Lawrenceburg 72 88 64 82 / 60 50 40 10 Murfreesboro 72 88 65 84 / 40 40 20 10 Waverly 71 86 63 83 / 40 40 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 PM CDT this evening for Cannon-Cheatham-Clay- Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys- Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White- Williamson-Wilson. && SHORT TERM...Rose LONG TERM....Rose AVIATION.....Rose
In the hours before
Local storm report, Jul 20, 1:29 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
129 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Tstm Wnd Dmg 1 NW Hendersonville 36.30N 86.62W
07/20/2023 Sumner TN Emergency Mngr
Numerous trees and power lines down across
southwestern Sumner County. One tree fell
onto and crushed a house on Raintree Dr.
&&
ShamburgerSpecial weather statement, Jul 20, 1:29 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Thu Jul 20 2023
TNZ075-077-201915-
Coffee TN-Bedford TN-
129 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of Coffee and
southeastern Bedford Counties through 215 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Bell Buckle, Normandy,
Hillsboro, Raus, Summitville, Arnold AFB and Woods Reservoir.
This includes Interstate 24 between mile markers 100 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3531 8600 3534 8603 3536 8615 3534 8620
3535 8621 3534 8625 3535 8624 3537 8628
3538 8625 3539 8628 3541 8625 3541 8629
3536 8634 3542 8654 3561 8643 3555 8591
3554 8590 3531 8597
TIME...MOT...LOC 1829Z 280DEG 29KT 3550 8638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ClementsLocal storm report, Jul 20, 1:37 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
137 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Tstm Wnd Dmg 8 ENE Clarksville 36.62N 87.23W
07/20/2023 Montgomery TN Emergency Mngr
Numerous trees and power lines down across
the county, especially northeastern areas.
&&
ShamburgerSpecial weather statement, Jul 20, 2:07 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
207 PM CDT Thu Jul 20 2023
TNZ059>062-075-201945-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
207 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern
Marshall, southern Rutherford, northeastern Maury, Williamson and
Bedford Counties through 245 PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson's Station, or 8 miles south of Franklin, moving southeast at
45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Murfreesboro, Franklin, Columbia, Shelbyville, Brentwood, Spring
Hill, Nolensville, Thompson's Station, Chapel Hill, Wartrace,
Eagleville, Bell Buckle, Christiana, I-65 East Of Columbia,
Fosterville, Triune, Santa Fe, Rover, Deason and Rockvale.
This includes the following highways...
Interstate 65 between mile markers 44 and 73.
Interstate 24 between mile markers 80 and 94.
Interstate 840 between mile markers 15 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3577 8723 3581 8722 3602 8678 3573 8622
3552 8632 3539 8650
TIME...MOT...LOC 1907Z 301DEG 40KT 3580 8686
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClementsLocal storm report, Jul 20, 2:13 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
213 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Tstm Wnd Dmg 7 ESE Bradyville 35.71N 86.06W
07/20/2023 Cannon TN Public
Carport destroyed and mini barn flipped over
on Hwy 53 at Simpson Road.
&&
ShamburgerLocal storm report, Jul 20, 2:14 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Nashville TN
214 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM Tstm Wnd Dmg 5 WNW Readyville 35.85N 86.26W
07/20/2023 Rutherford TN Trained Spotter
Large tree down blocking Cranor Road.
&&
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:44 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 31 min |
| Jul 20, 5:57 AM CDT | Areal Flood Advisory | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett and 1 more | 3 hr |
| Jul 20, 7:10 AM CDT | Areal Flood Advisory | OHX | Fentress, Jackson, Overton, Putnam | 3 hr |
| Jul 20, 7:58 AM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Putnam | 3 hr |
| Jul 20, 8:18 AM CDT | Flash Flood Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 4 hr |
| Jul 20, 9:25 AM CDT | Flash Flood Warning | OHX | Fentress | 3 hr |
| Jul 20, 10:47 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 5 hr |
| Jul 20, 11:35 AM CDT | Special Weather Statement | OHX | Sumner | 25 min |
| Jul 20, 11:50 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Jul 20, 12:04 PM CDT | Flash Flood Warning | OHX | Fentress, Overton, Pickett | 6 hr |
| Jul 20, 12:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 34 min |
| Jul 20, 12:36 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 39 min |
| Jul 20, 12:41 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 34 min |
| Jul 20, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Montgomery, Robertson | 39 min |
| Jul 20, 1:06 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 54 min |
| Jul 20, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Wilson | 49 min |
| Jul 20, 1:29 PM CDT | Special Weather Statement | OHX | Bedford, Coffee | 46 min |
| Jul 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more | 40 min |
| Jul 20, 1:44 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 31 min |
| Jul 20, 2:07 PM CDT | Special Weather Statement | OHX | Bedford, Williamson | 38 min |
| Jul 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren, White | 34 min |
| Jul 20, 2:17 PM CDT | Flash Flood Warning | OHX | DeKalb, Smith, Trousdale, Wilson | 3 hr |
| Jul 20, 2:20 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Williamson | 3 hr |
| Jul 20, 2:23 PM CDT | Areal Flood Advisory | OHX | Maury, Williamson | 3 hr |
| Jul 20, 2:30 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Van Buren, Warren | 3 hr |
| Jul 20, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 45 min |
| Jul 20, 2:32 PM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Coffee, Grundy, Warren | 3 hr |
| Jul 20, 2:34 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Marshall, Maury, Rutherford, Williamson | 3 hr |
| Jul 20, 2:41 PM CDT | Special Weather Statement | OHX | Giles | 34 min |
| Jul 20, 2:49 PM CDT | Special Weather Statement | OHX | Marshall | 41 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 23 min |
| Jul 20, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 35 min |
| Jul 20, 3:16 PM CDT | Flash Flood Warning | OHX | Fentress, Pickett | 3 hr |
| Jul 20, 3:45 PM CDT | Areal Flood Advisory | OHX | Bedford, Giles, Marshall, Maury | 3 hr |
| Jul 20, 3:56 PM CDT | Areal Flood Advisory | OHX | Putnam | 109 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.